Hail, Cherokee
- When
- May 1, 3:23 PM CST
- Where
- Cherokee County, 2.57 mi NE of Quimby
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 42.660, -95.600
A cold front moving across northwest Iowa interacted with a weakly capped environment with 1000-1500 J/kg MLCAPE to produce scattered surface-based storms during the late afternoon with large hail up to golf ball size. Isolated storms also developed behind the cold front during the evening with marginally large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
A cold front moving across northwest Iowa interacted with a weakly capped environment with 1000-1500 J/kg MLCAPE to produce scattered surface-based storms during the late afternoon with large hail up to golf ball size. Isolated storms also developed behind the cold front during the evening with marginally large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 1, 1:48 PM CST, 1 hour 35 minutes earlier.
Area Forecast Discussion National Weather Service Sioux Falls SD 248 PM CDT Tue May 1 2018 .SHORT TERM...(This evening through Wednesday) Issued at 245 PM CDT Tue May 1 2018 The main focus in the short term is on convective trends and potential later this afternoon and evening. A bit of a messy satellite presentation this afternoon, but mesoscale GOES-East sector is assisting in picking out where the surface front is located early this afternoon. At 2pm, the front had stalled just southeast of Sioux City stretching to the northwest of Cherokee and pivoting just north of the Spencer, IA area. To the south of this boundary, temperatures have risen into the 70s, with dew points pooling into the 60s, with analysis from the RAP/HRRR indicating upwards of 1500 J/KG MLCAPE. Aloft, also seeing an elongated band of agitated low-level clouds stretching from Yankton to Sioux Falls to Marshall, likely indicative of the positioning of the 850 mb boundary. Between these two zones, an area of MUCAPE approaching 700 to 1200 J/KG will develop (highest near the sfc frontal boundary) by late afternoon. High-resolution models suggest a multi-faceted scenario playing out into the evening hours. As as upper wave over western KS/NE begins to slide eastward into the Mid-Missouri river valley later this afternoon (3-5pm), should start to see scattered convection break out along the frontal boundary from Storm Lake to Onawa to Columbus to Hastings, likely beginning first on the southwestern portions of this line. Multi-cell clusters with embedded supercells will begin to move northeast along this front, slowly edging eastward as cold pools develop. A secondary area of multi-cell elevated convection may form further northwest between the 850 front and surface front (5-8pm). Gradually as the upper wave moves east of the area early this evening, this should push the risk of any strong convection away from the area. Hazards: Along and south of the frontal boundary the main risks will be large hail, along with damaging winds given pocket of dry air aloft and development of upwards of 1000 J/KG DCAPE. The tornadic risk is fairly low, but will need to watch for any backing of the surface winds, mainly in the Storm Lake vicinity. Further northwest, given a more stable boundary layer the main risk will be marginally severe hail given the steepening mid-level lapse rates with the arrival of the short wave. .LONG TERM...(Wednesday night through Tuesday) Issued at 245 PM CDT Tue May 1 2018 Wednesday-Thursday: Temporary shortwave ridging should push the highest chances for rain south of the area for Wednesday. However, with the upper wave starting to move further into the Plains by Thursday, expectations are for a return of showers and isolated thunderstorms to the area by Thursday and continuing into Thursday night. The highest chances will be south of I-90. Friday-Sunday: Dry weather returns for Friday into Saturday as the upper pattern shifts towards a bit more northwesterly flow aloft. Temperatures in the 70s on Friday will cool only slightly on Saturday as a shortwave moves through the northwesterly flow. No large scale severe weather risks for the region into early next week. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1241 PM CDT Tue May 1 2018 Thunderstorms are possible this afternoon and evening for KFSD and KSUX. Isolated strong thunderstorms are possible for KSUX, which would add a potential hail and damaging wind threat to the usual lightning threat. Winds will vary across the region, with KFSD and KHON keeping a light north to northeast flow, while KSUX remains ahead of the stationary front, keeping variable light winds. Storms exit the area after midnight, with lingering showers for the early morning hours. By sunrise, Wednesday morning will be dry with light northeast winds. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...Dux LONG TERM...Dux AVIATION...VandenBoogart
Hazardous Weather Outlook National Weather Service Sioux Falls SD 219 PM CDT Tue May 1 2018 IAZ014-021-022-031-032-021930- Clay IA-Cherokee-Buena Vista-Woodbury-Ida- 219 PM CDT Tue May 1 2018 This Hazardous Weather Outlook is for portions of northwest Iowa and west central Iowa. .DAY ONE...This Afternoon and Tonight Scattered showers and thunderstorms will redevelop late this afternoon and evening. A few storms may become severe, mainly between 4 pm and 8 pm. Hail to the size of half dollars and wind gusts to 70 mph would be the primary threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Additional showers and thunderstorms are possible through late Thursday, although at this time, are not expected to be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed between 4 and 9pm this evening. IAZ001>003-012-013-020-MNZ080-081-089-090-097-098-NEZ013-014- SDZ062-066-067-069>071-021930- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Plymouth-Murray- Cottonwood-Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Minnehaha- Turner-Lincoln SD-Yankton-Clay SD-Union- 219 PM CDT Tue May 1 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, northeast Nebraska, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight Scattered showers and thunderstorms will be possible late this afternoon and evening. A few storms may become strong to potentially severe, mainly between 5 pm and 8 pm. A few of the stronger storms could produce hail to the size of quarters. Minor to moderate flooding will continue along many rivers and streams. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Minor to moderate flooding is forecast to continue through mid to late week on many rivers and streams. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. MNZ071-072-SDZ038>040-050-052>061-063>065-068-021930- Lincoln MN-Lyon MN-Beadle-Kingsbury-Brookings-Gregory-Jerauld- Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Charles Mix-Douglas-Hutchinson-Bon Homme- 219 PM CDT Tue May 1 2018 This Hazardous Weather Outlook is for portions of southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight Scattered showers and thunderstorms will be possible late this afternoon and evening. Small hail could be possible in a few storms this evening. Minor to moderate flooding will continue along many rivers and streams. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Minor to moderate flooding is forecast to continue through mid to late week on many rivers and streams. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
The Sioux Falls radar (KFSD), 138 km away, was scanning. The volume nearest the first event began at 21:23 UTC.
13 hail. Local standard time, as filed.
Report via social media with picture. Time estimated from radar.
Relayed public report with picture. Time estimated from radar.
Quarter to half dollar size hail covering the road.
Quarter to ping pong size hail.
Report received via social media.
Social media report. Time based on radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756180, 756181, 756182, 756183, 756185, 756187, 756188, 756190, 756191, 756192, 756193, 756194, 756195.